ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on X

Kidney Week

Abstract: SA-PO725

Severe Hyponatremia Following Melphalan Use: An Important Recognition

Session Information

Category: Fluid, Electrolytes, and Acid-Base Disorders

  • 1102 Fluid, Electrolyte, and Acid-Base Disorders: Clinical

Authors

  • Almoushref, Allaa, Cleveland Clinic, Cleveland, Ohio, United States
  • Tabbara, Jad, Cleveland Clinic, Cleveland, Ohio, United States
  • Ferreira Provenzano, Laura, Cleveland Clinic, Cleveland, Ohio, United States
Introduction

Hyponatremia has been associated with adverse outcomes in various underlying diseases. In cancer patients, syndrome of inappropriate antidiuretic hormone (SIADH) has been a recognized complication of many chemotherapy agents. Melphalan has been reported to cause SIADH in the pediatric population. Still, no previous cases were reported in adults. Here we present a rare case of severe hyponatremia as a complication of melphalan chemotherapy.

Case Description

A 67-year-old female with a history of multiple myeloma achieving partial response on classical bortezomib regimen presented for an autologous stem cell transplant. The patient underwent a high dose of melphalan preconditioning regimen (200 mg/m2) 48 hours prior to the transplant. Serum sodium was 140 mmol/L before melphalan induction. The next day, the patient reported mild nausea. On the third day, serum sodium was 119 mmol/L repeatedly. Further workup showed serum osmolality of 253 mOsm/kg and normal renal function. Urine studies revealed a urine osmolality of 352 mOsm/kg and urine sodium of 41 mmol/L.
No other associated symptoms were reported. The patient remained hemodynamically stable, and appeared euvolemic on the exam suggesting that SIADH as the etiology of hyponatremia.
The decision was made to proceed with the transplant using only 1 L 0.9% Normal Saline for stem cell infusion. The repeat serum sodium level at 6 hours interval was 134 mmol/L, an increase of 15 mmol/l from the last measured level. Given this rapid correction was noted just after 48 hours of the development of hyponatremia, a re-lowering rescue strategy was applied with desmopressin and an infusion of dextrose 5% in water to avoid osmotic demyelination syndrome.
The re-lowering strategy was stopped when serum sodium reached a level of 126 mmol/L, and the patient was then treated with fluid restriction (< 1 Liter/day) until serum sodium gradually increased to a normal level.

Discussion

Melphalan-induced SIADH is a rarely reported complication, particularly in adults. It has been hypothesized that alkylating agents, including melphalan, increase the release of anti-diuretic hormone, leading to hyponatremia. This case underlies the importance of monitoring sodium levels closely after melphalan infusion in adult cancer patients and avoiding high water and hypotonic fluids intake in patients receiving drugs that can trigger SIADH.